Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 331, NWS Birmingham, AL

July 4, 2001Jackson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2001, 5:50 PM CDT for Jackson County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 5:50 PM CDT (22:50 UTC)
Expired
Jul 4, 2001, 6:30 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Jackson County, AL

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:10 PM CDTThunderstorm Wind 55 EScottsboro, ALSeveral trees were blown down near the hospital in Scottsboro. Additional trees and some power lines were knocked down south and southwest of the city. Three boat houses and some boats were damaged at the Goose Lake Colony off SR 79. Several boats broke loo

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 042251
SVRBHM

ALC071-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN ALABAMA

* UNTIL 630 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF SKYLINE TO 
  7 MILES WEST OF PAINT ROCK...MOVING EAST AT 20 MPH. ADDITIONAL   
CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WERE IN TENNESSEE NEAR 
HUNTLAND MOVING SOUTHEAST. 

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...SCOTTSBORO...DUTTON...AND BRIDGEPORT. THE STORMS WILL 
AFFECT MOST LOCATIONS ACROSS JACKSON COUNTY THROUGH 630 PM.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM ALONG WITH FREQUENT 
DEADLY LIGHTNING. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID 
WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3499 8630 3462 8635 3459 8584 3499 8562

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT WED JUL 04 2001

OVERALL SYNOPTIC PATTERN WILL AMPLIFY THROUGH THE SHORT TERM PERIOD.
UPPER RIDGE OVER INTER MOUNTAIN WEST BUILDS AND SLIDES EASTWARD AS
EASTERN US TROUGH DIGS AND POSITIONS ITSELF JUST EAST OF THE CWA.
BOTH ETA AND AVN INDICATE SHEAR AXIS ALIGNED NE-SW ACROSS CENTRAL AL
WILL SLIDE SE AS MEAN TROUGH POSITION PUSHES EAST. AS THE TROUGH
MOVES EAST...700 MB AN UP WINDS QUICKLY GAIN A NW TO N COMPONENT
TONIGHT. WATER VAPOR IMAGERY SHOWS MUCH DRIER AIR ALOFT PUSHING
TOWARD THE REGION IN THIS N FLOW. PRECIP WATER VALUES DROP FROM
AROUND 2 IN TO 1-1.5 RANGE. THEREFORE...EXPECT ALITTLE LESS IN THE
WAY OF CONVECTION TOMORROW IN N AL.  SURFACE FRONT PUSHES INTO N AL
LATE THURSDAY AND INTO FRI BUT MOISTURE WILL REMAIN SHALLOW ENOUGH
THAT 20 TO 30 POPS CENTRAL AND SOUTH WILL BE BEST. SHORT RANGE MODELS
KEEP BOUNDARY LAYER MOISTURE AND SURFACE DEW POINTS ABOUT THE SAME...
SO LOW TEMPS MAY ONLY VARY A FEW DEGREES. HIGH TEMPS SHOULD BEGIN
WARMING UP A BIT WITH UPPER RIDGE PUSHING TOWARD THE AREA. GENERALLY
TOOK A MIX OF GUIDANCE NUMBERS.

1ST PERIOD POPS WILL BE SUBJECT TO LATEST OBSERVATIONS AND RADAR
TRENDS..BUT EXPECT A GENERAL DECREASE THROUGH THE EVENING HOURS.
WILL ONCE AGAIN ADD AN EVENING PERIOD TO ZONES.

PRELIM NUMBERS...
HSV BB 069/090 068/093 069 75421--
BHM BB 071/091 069/092 071 75421--
MGM BB 071/0g91 070/094 071 7544211=

.BHM...NONE.

In the hours before

Special weather statement, Jul 4, 1:00 PM CDT, 4 hours 50 minutes before
ALZ001>038-040>050-042100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT WED JUL 04 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE AIRMASS OVER THE REGION WILL REMAIN MOIST AND UNSTABLE THROUGH
TONIGHT.  A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE WILL COMBINE
WITH DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS MOST
OF NORTHERN AND CENTRAL ALABAMA THROUGH THE EARLY EVENING HOURS.
THOSE AREAS SOUTH OF A LINE FROM MUSCLE SHOALS TO BIRMINGHAM TO
ROANOKE WILL HAVE THE BEST CHANCE OF EXPERIENCING THUNDERSTORMS
TODAY. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD DIMINISH
BY SUNSET.

WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...SOME OF THE STORMS
WILL PRODUCE FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND
TORRENTIAL RAINFALL.  A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE
WIND GUSTS OF UP TO 45 MILES AN HOUR.  BOATERS ON AREA LAKES AND
WATERWAYS NEED TO MINDFUL OF THE THREAT POSED BY LIGHTNING AND
STRONG WIND GUSTS...AND BE PREPARED TO HEAD TO SHORE QUICKLY IF
THUNDERSTORMS APPROACH.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 2
MONTGOMERY IS 3

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:09 PM CDTSevere Thunderstorm WarningBMXColbert21 min
Jul 4, 5:24 PM CDTSevere Thunderstorm WarningBMXMadison36 min
Jul 4, 5:28 PM CDTSevere Thunderstorm WarningBMXDallas32 min
Jul 4, 6:21 PM CDTSevere Thunderstorm WarningBMXMarion39 min
Jul 4, 6:52 PM CDTSevere Thunderstorm WarningBMXDeKalb, Marshall38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.